Sometimes your efforts to control your pain cause problems.

  • Abdominal problems. Certain pain relievers called nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil, Motrin IB, others), may cause abdominal pain, bleeding, ulcers and other complications, especially if taken in large doses or for a long period of time.
  • Medication-overuse headaches. If you take over-the-counter or prescription headache medications more than 10 days a month for three months, or in high doses, you may be setting yourself up for a serious complication known as medication-overuse headaches.

    Medication-overuse headaches occur when medications not only stop relieving pain but also cause headaches. You then use more pain medication, which continues the cycle.
  • Serotonin syndrome. Serotonin syndrome is a rare, potentially life-threatening condition that occurs when your body has too much serotonin, which is a chemical found in your nervous system. It may occur if you take migraine medications called triptans and antidepressants known as selective serotonin reuptake inhibitors (SSRIs) or serotonin and norepinephrine reuptake inhibitors (SNRIs).

    These medications naturally raise serotonin levels. When combined, they cause increased serotonin levels in your system, more than if you were taking one of these medications.

    Triptans include medications such as sumatriptan (Imitrex) or zolmitriptan (Zomig). Some common SSRIs include sertraline (Zoloft), fluoxetine (Sarafem, Prozac) and paroxetine (Paxil). SNRIs include duloxetine (Cymbalta) and venlafaxine (Effexor XR).

Also, some people experience complications from migraines such as:

  • Chronic migraine. If your migraine lasted for 15 or more days a month for more than three months, you had a chronic migraine.
  • Status migrainosus. People with this complication have migraine attacks that last for more than three days.
  • Persistent aura without infarction. Usually an aura goes away after the migraine attack. However, some people have an aura that lasts for more than one week after a migraine attack has finished. A prolonged aura may have similar symptoms to bleeding in the brain (stroke). In this condition, though, you have a prolonged aura without signs of bleeding in the brain or other problems.
  • Migrainous infarction. Some people who have a migraine with aura may have aura symptoms that last longer than one hour. This can be a sign of bleeding in the brain (stroke). If you have a migraine with aura, and your aura symptoms last longer than one hour, you should have it evaluated. Doctors can conduct neuroimaging tests to determine if you have bleeding in the brain.
Jun. 04, 2013